How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Subbanna MD Your Own Question
Dr Subbanna MD
Dr Subbanna MD, Neurologist (MD)
Category: Urology
Satisfied Customers: 5548
Experience:  American Board Certified Neurologist, Internal Medicine
56178413
Type Your Urology Question Here...
Dr Subbanna MD is online now
A new question is answered every 9 seconds

I have a ileostomy. And my depakote sprinkles level keep

Customer Question

I have a ileostomy. And my depakote sprinkles level keep registering low in my system and blood work. Do you think I'm absorbing it. What other mood stabilizer would be okay and absorb with ileostomy I have bipolar and physcioaffective
Submitted: 1 month ago.
Category: Urology
Expert:  Dr Subbanna MD replied 1 month ago.

Hi, I am an American Board Certified Neurologist with vast experience in diagnosing & treating all neurological as well as all other health/medical conditions, and I am very glad to help you with your health concerns.

I see you have ileostomy and you are also taking Depakote sprinkles but sadly not able to maintain adequate blood level of this medication. As a neurologist I frequently prescribe mood stabilizer medications including Depakote & various other meds for this purpose and I can certainly help you in this regard.

I am currently preparing & typing my answer and I will post my answer here as soon as it is ready.

Best Regards!

Dr Subbanna MD

Expert:  Dr Subbanna MD replied 1 month ago.

I am almost done with my typing I will follow up with you very soon.

Best Regards!

Expert:  Dr Subbanna MD replied 1 month ago.

Please see it is possible the ileostomy has something to do with adequate absorption of Depakote from the gastrointestinal tract

Depakote is a medication which gets absorbed through various portions of the intestine including the lower or distal small intestine too (the ileum), but since you have ileostomy so it is possible there is reduced absorption of Depakote in to your body

This is how this situation can be managed so that you get sufficient mood stabilizer medication in to your blood;

1) One option for you is to increase the daily dose of Depakote further – currently, as per your another question at this site - you seem to be on 125 mg 2 capsules two times per day, which is equal to 250 mg twice daily = 250 mg twice daily = 500 mg per day

Please see 500 mg per day of Depakote for an adult is just the beginning dose, and many patients require larger doses, so one option for you is to try to increase the dose and repeat the blood level after that. And this may help in achieving good Depakote level in the blood. The maximum dose one may try with Depakote is about 3600 mg/day (total daily dose), I am not telling you will require this high dose, but there are some patients who require larger doses to reach sufficient blood level, and as you see you are on small or beginning dose for this medication and there is enough room with the dose for this medication, so this is one option to consider gradually optimise the dose further until the blood level is therapeutic and also you see improve with your symptoms.

2) Another option is to try another mood stabilizer medication which is not much dependent upon the ileum part of the intestine for its absorption. An example of mood stabilizer that is not much dependent upon ileum is Lamotrigine. It is mostly absorbed from the stomach and proximal intestine and not much is absorbed through the lower or distal small intestine like ileum

So if you try lamotrigine then you may absorb sufficient amount of mood stabilizer medication in to the body

So the above are some of the solutions to your situation, and one of the above mentioned approaches can help you in getting sufficient amount of mood stabilizer medication in to your body so that you can enjoy superior control of your symptoms and enjoy superior quality of life.

Wishing you the best health!

All the very best!

Please let me know if you have any additional questions or if you want to discuss this further.

Assuring you the best services!

Best Regards!

Dr Subbanna MD

Expert:  Dr Subbanna MD replied 1 month ago.

Hi, please not to lose hopes, it is certainly possible to make sufficient concentration of mood stabilizer medication to reach the blood - as discussed earlier above.

Do you have any additional questions? Do you want to discuss this further? Please let me know and I am available here.

Best Regards!

Expert:  Dr Subbanna MD replied 1 month ago.

Hi, Do you have any additional questions? Do you want to discuss this further? Please let me know and I am available here.

And please take a moment and kindly click a positive rating (preferably 5 Star/Excellent) to credit for the time & effort put by me in answering your health question, and this is the only way I will be credited for my service to you. If you have follow-up or additional questions you can ask them after the rating too!

Assuring you the best services!

Thanks & Best Regards!